West Virginia, 2011

Flooding in West Virginia, June 18, 2011

June 18, 2011 · NWS PBZ · 3 events in 1 county or zone

Thunderstorms training along a stalled frontal boundary produced heavy rainfall and some flooding of roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms training along a stalled frontal boundary produced heavy rainfall and some flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 12:12 AM EST, 18 minutes earlier.

Area forecast discussion, Jun 18, 12:12 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT SAT JUN 18 2011

.SYNOPSIS...
A WEAK FRONT WILL STALL ACROSS THE UPPER OHIO VALLEY INTO EARLY
NEXT WEEK, PROVIDING WARM TEMPERATURES AND HIGHER HUMIDITY ALONG
WITH PERIODS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
A CLUSTER OF SHWRS/TSTMS IS CROSSING FAR SOUTHWEST PA/NORTHERN WV.
THESE STORMS WILL CROSS WESTERN MD IN THE HOUR OR TWO. LIGHTNING
IS DECREASING WITH THIS CLUSTER...WITH GRADUALLY DECREASING RAINFALL
RATES. STILL SOME MINOR FLOODING POSSIBLE AS THIS AREA ENTERS MORE
COMPLEX TERRAIN. WILL CONTINUE CATEGORICAL POPS FOR THE CLUSTER
WITH LOW POPS ELSEWHERE FOR THE REMAINDER OF THE OVERNIGHT.

A FRONTAL BOUNDARY WILL NUDGE BACK TO THE NORTH FOR THE
WEEKEND...WITH A STRONGER WAVE CROSSING THE AREA SATURDAY AFTERNOON
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS INTO SATURDAY
EVENING. PRIMARY THREAT FOR SEVERE WEATHER SHOULD REMAIN ACROSS OHIO
COUNTIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
SHOWERS WILL DIMINISH IN INTENSITY AND COVERAGE SATURDAY NIGHT
INTO SUNDAY MORNING. WITH THE FRONTAL ZONE REMAINING IN THE FORECAST
AREA SUNDAY...SHOWERS AND SCATTERED THUNDERSTORMS WILL AGAIN FIRE
IN THE LATE AFTERNOON AND EVENING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
WITH THE FRONTAL ZONE REMAINING NEARLY STATIONARY ACROSS THE
AREA...MID LEVEL DISTURBANCES WILL RIDE THE BOUNDARY TRIGGERING
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. GIVEN
TIMING DIFFERENCES WITH THE INDIVIDUAL WAVES...WILL USE CHANCE
POPS FOR THE ENTIRE PERIOD...WITH THE GREATEST COVERAGE LIKELY
IN THE AFTN/EVENING HOURS. A WARMING TREND WITH HUMID CONDITIONS
WILL PREVAIL.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
GENERAL VFR CONDITIONS CAN BE EXPECTED AT ALL PORTS UNTIL
AROUND 08Z WITH GENERAL SCATTERED SKY CONDITION AND LIGHT WINDS.
SHWR/TSTM IMPACT AT MGW WILL END BY 06-07Z.

HAVE MODERATE CONFIDENCE THAT AREAS OF MVFR FOG WILL FORM AFTER
08Z SATURDAY. GFS/NAM MOS SUPPORT THIS IDEA...ALTHOUGH BUFKIT
SOUNDINGS SHOW A SOMEWHAT WEAKER SURFACE INVERSION THAN LAST
NIGHT...WHEN AREAS OF IFR STATUS AND FOG FORMED AT SEVERAL
LOCATIONS.

RESTRICTIONS ARE FORECAST TO END BY AROUND 14Z SATURDAY AS FOG
QUICKLY BURNS OFF. BROKEN VFR CUMULUS SHOULD FORM AGAIN BY
AFTERNOON...WITH RESTRICTIONS POSSIBLE IN SCATTERED
THUNDERSTORMS.

EXPECT THUNDERSTORM COVERAGE TO BECOME MORE NUMEROUS LATE SATURDAY
AS AN UPPER TROUGH MOVES EASTWARD ALONG THE OHIO VALLEY. SCATTERED
THUNDERSTORMS WITH OCCASIONAL RESTRICTIONS WILL CONTINUE SUNDAY INTO
WEDNESDAY AS A SURFACE FRONT REMAINS STRETCHED ACROSS THE UPPER OHIO
VALLEY AND LOW PRESSURE SYSTEMS MOVE ALONG THE BOUNDARY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 17, 3:14 PM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT FRI JUN 17 2011

OHZ039-040-048-049-057>059-068-069-WVZ004-012-181200-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-MARSHALL-WETZEL-
414 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SUNDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ050-PAZ029-031-WVZ001>003-021-022-181200-
JEFFERSON OH-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARION-MONONGALIA-
414 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. DAMAGING
WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ041-PAZ007>009-013>016-020>023-073>076-WVZ023-041-181200-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER-
414 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 7:44 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT FRI JUN 17 2011

OHZ048-180130-
COSHOCTON OH-
844 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON COUNTY...

AT 842 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KILLBUCK
TO 18 MILES NORTHWEST OF MARTINSBURG...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LAYLAND...            BLISSFIELD...         WALHONDING...
  NELLIE...             WARSAW...             WEST LAFAYETTE...
  PLAINFIELD...         NEW GUILFORD...       COSHOCTON...
  COOPERDALE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4045 8219 4046 8217 4046 8210 4045 8180
      4021 8162 4021 8167 4019 8219 4022 8218
      4023 8219 4030 8220
Special weather statement, Jun 17, 8:16 PM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT FRI JUN 17 2011

OHZ057-180200-
MUSKINGUM OH-
916 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORMS WILL AFFECT MUSKINGUM COUNTY...

AT 912 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
SOUTH OF MARTINSBURG TO 8 MILES WEST OF DILLON STATE PARK TO 5 MILES
NORTHWEST OF SOMERSET...MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS. THE WIND GUSTS MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DILLON STATE PARK...  EAST FULTONHAM...     ZANESVILLE...
  DRAKE...              CANNELVILLE...        RURALDALE...
  PHILO...              NORWICH...            FERNCLIFF...
  DUNCAN FALLS...       CHANDLERSVILLE...     BRIDGEVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3995 8221 4015 8219 4016 8204 4012 8181
      3991 8175 3976 8185 3976 8207 3981 8208
      3981 8216 3990 8217 3991 8224 3994 8224
Special weather statement, Jun 17, 9:24 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 PM EDT FRI JUN 17 2011

OHZ058-059-068-069-PAZ031-WVZ004-012-022-180330-
BELMONT OH-GREENE PA-GUERNSEY OH-MARSHALL WV-MONONGALIA WV-MONROE OH-
NOBLE OH-WETZEL WV-
1024 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NOBLE...NORTHERN
MONROE...NORTHERN WETZEL...NORTHWESTERN MONONGALIA...SOUTHERN
BELMONT...SOUTHERN GUERNSEY...SOUTHERN MARSHALL AND SOUTHWESTERN
GREENE COUNTIES...

AT 1023 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF POWHATAN POINT TO SENECAVILLE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SENECAVILLE...        QUAKER CITY...        BYESVILLE...
  ALLEDONIA...          SOMERTON...           MOUNDSVILLE...
  SENECA LAKE PARK...   POWHATAN POINT...     GLEN EASTON...
  SUMMERFIELD...        WOODLANDS...          CAMERON...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3963 8019 3966 8107 3998 8170 3996 8081
Special weather statement, Jun 17, 10:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 PM EDT FRI JUN 17 2011

OHZ068-069-180345-
MONROE OH-NOBLE OH-
1113 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONROE AND
SOUTHERN NOBLE COUNTIES...

AT 1108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
DUDLEY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. RAIN CAN BE BRIEFLY HEAVY.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DUDLEY...             CALDWELL...           HARRIETTSVILLE...
  FLY...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8151 3959 8097 3955 8104 3956 8105
      3957 8126 3960 8127 3958 8128 3958 8135
      3963 8147 3958 8147 3958 8152 3961 8159
      3965 8159 3966 8163 3969 8165
Special weather statement, Jun 17, 10:51 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 PM EDT FRI JUN 17 2011

OHZ069-PAZ031-075-WVZ012-021>023-180445-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-MONROE OH-PRESTON
WV-WETZEL WV-
1151 PM EDT FRI JUN 17 2011

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
MONROE...FAYETTE...GREENE...MARION...WETZEL...PRESTON AND
MONONGALIA...

AT 1148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF MOUNT MORRIS TO 3 MILES SOUTHEAST OF FLY...MOVING
EAST AT 30 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.
WIND GUSTS TO 40 MPH AND DIME SIZED HAIL IS ALSO POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  WILEYVILLE...         ROUND BOTTOM...       LITTLETON...
  BUZZ...               FLY...                HUNDRED...
  PORTERS FALLS...      KNOB FORK...          WANA...
  BLACKSVILLE...        WADESTOWN...          PINE GROVE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

LAT...LON 3945 7993 3938 8007 3940 8011 3939 8020
      3947 8048 3943 8053 3944 8062 3947 8072
      3956 8084 3959 8085 3957 8090 3960 8094
      3955 8104 3957 8104 3986 8011 3975 7976
      3972 7976 3972 7966 3969 7950 3937 7991

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Monongalia

When
June 18, 12:30 AM EST to 3:30 AM EST
Where
Monongalia County, 0.53 mi E of Westover to 0.78 mi NNW of Morgantown
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.630, -79.960

Emergency management reported streets flooded in Morgantown.

Flood, Monongalia

When
June 18, 12:30 AM EST
Where
Monongalia County, 0.53 mi E of Blacksville to 0.38 mi E of Blacksville
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.720, -80.210

Emergency management reported the Mason Dixon Highway flooded.

Flood, Monongalia

When
June 18, 1:30 AM EST
Where
Monongalia County, 1.48 mi NNW of Booth to 1.42 mi NNW of Booth
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.620, -80.030

Emergency management reported flooding along Glory barn Road and Fairmont Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321166, 321168, 321171.